Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Bismarck, ND

July 7, 2008Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2008, 2:34 PM CDT for Rolette County, North Dakota. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 2:34 PM CDT (19:34 UTC)
Expired
Jul 7, 2008, 3:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Rolette County, ND

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:14 PM CDTTORNADO1 Nw Belcourt, NDTORNADO ON THE GROUND 1 NORTH AND 1 WEST OF BELCOURT
Jul 7, 3:14 PM CDTTORNADORolla, NDTORNADO NEAR ROLLA DROPPED DOWN TWICE AND TOUCHED THE GROUND
Jul 7, 3:18 PM CDTTORNADO2 N Belcourt, NDTORNADO ON THE GROUND 2 NORTH OF BELCOURT
Jul 7, 3:30 PM CDTTORNADO1 Ne Rolla, NDTORNADO JUST MISSED HOUSE ON SOUTH SIDE. HAIL 1 1/2 INCH
Jul 7, 3:30 PM CDTTORNADORolla, ND3 OR 4 HOUSES DAMAGED BY TORNADO.
Jul 7, 3:35 PM CDTTORNADO1 Ne Rolla, NDDEBRIS FROM TORNADO AND HAIL 1 1/2 INCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 071934
SVRBIS
NDC079-072030-
/O.NEW.KBIS.SV.W.0178.080707T1934Z-080707T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 330 PM CDT

* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR INTERNATIONAL
  PEACE GARDEN...OR 17 MILES NORTHEAST OF BOTTINEAU...AND MOVING EAST
  AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERNATIONAL PEACE GARDEN BY 240 PM CDT...
  ST. JOHN AND 8 MILES NORTH OF BELCOURT BY 300 PM CDT...
  7 MILES NORTH OF ROLLA BY 310 PM CDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4900 9954 4870 9953 4873 10017 4900 10019
TIME...MOT...LOC 1934Z 274DEG 34KT 4898 10011

$$

VINING
1 follow-up statement
000 
WWUS53 KBIS 072002
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT MON JUL 7 2008

NDC079-072030-
/O.CON.KBIS.SV.W.0178.000000T0000Z-080707T2030Z/
ROLETTE ND-
301 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN ROLETTE COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ST.
JOHN...OR 30 MILES EAST OF BOTTINEAU...MOVING EAST AT 34 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF BELCOURT BY 305 PM CDT...
  ROLLA BY 315 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
THIS STORM WAS THE SAME STORM FOR WHICH A TORNADO WARNING WAS 
ISSUED. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. 
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4900 9954 4870 9953 4873 10017 4900 10019
TIME...MOT...LOC 2001Z 282DEG 30KT 4895 9978

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:54 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 3:54 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 AM CDT MON JUL 7 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

LATEST MSAS ANALYSIS PLACES A COLD FRONT LOCATED FROM EASTERN
MONTANA SOUTH INTO NORTHERN WYOMING. THE INITIAL AREA OF SHOWERS
AND THUNDERSTORMS WELL AHEAD OF THE FRONT CONTINUE TO WORK THEIR
WAY THROUGH OUR CENTRAL AND EASTERN CWA EARLY THIS MORNING.
FURTHER WEST...SHOWERS AND THUNDERSTORMS ALONG THE FRONT SEEMS TO
ALIGN WELL WITH THE 4KM WRF NMM COMPOSITE REFLECTIVITY FORECAST
TODAY. THUS WILL USE THIS AS A FORECAST TREND WHICH PUSHES THE
INITIAL SURGE OF PRECIPITATION EAST THIS MORNING FOLLOWED BY A
FEW HOURS OF DRY TIME. THEN THE LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE COLD FRONT MOVES ACROSS OUR WESTERN ZONES BY
DAYBREAK...THEN INTO OUR CENTRAL ZONES BY MID MORNING...AND
EASTERN ZONES LATE MORNING AND EARLY AFTERNOON. THE BEST
INSTABILITY AND HEAVIEST RAINFALL SHOULD OCCUR OVER OUR EASTERN
ZONES EARLY THIS AFTERNOON ALONG THE COLD FRONT. NORTHWEST WINDS
OF 15 TO 30 MPH WILL DEVELOP BEHIND THE FRONT ACROSS WESTERN NORTH
DAKOTA TODAY. ALTHOUGH THE NAM AND GFS NOT SHOWING ANY FURTHER
DEVELOPMENT BEHIND THE FRONT...THE 4KM WRF SAYS OTHERWISE AS IT
BRINGS ANOTHER CLUSTER OF STORMS FROM NORTHWEST TO SOUTHEAST MID
TO LATE AFTERNOON ACROSS OUR CWA. WITH BETTER RESOLUTION
CAPABILITY AND WITH IT VERIFYING WELL WITH CURRENT DATA...WILL
GIVE SOME CREDENCE TO THIS AND LEAVE A MENTION OF ISOLATED
SHOWERS/THUNDERSTORMS THROUGH THIS EVENING IN THE WEST AND
NORTHWEST. DRIER/COOLER/MORE STABLE AIR COMES THROUGH FOR
TUESDAY/WEDNESDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S
TUESDAY AND IN THE 80S ON WEDNESDAY. A COUPLE OF IMPULSES FLOW
TUESDAY THROUGH WEDNESDAY...BUT NOTHING REAL ORGANIZED UNTIL
WEDNESDAY NIGHT WHEN THE NEXT LOW/FRONT BEGIN TO WORK THROUGH
NORTH DAKOTA. SLIGHTLY WARMER FOR WEDNESDAY AHEAD OF THIS SYSTEM
WITH HIGHS WARMING INTO 80S.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...

MODELS/ENSEMBLES CONTINUE TO SUGGEST MEAN TROUGHING OVER THE PACIFIC
NORTHWEST FOR THE MEDIUM RANGE PERIOD...THOUGH THE 00 UTC ECMWF
TONES DOWN ITS AMPLIFICATION AS MUCH AS THE 00 UTC GFS HAS SWUNG
TOWARD THE MEAN TROUGH SOLUTION. THIS IS CONTRARY TO THE MORE ZONAL
SOLUTION IT HAS SHOWN IN PREVIOUS RUNS. ALL THAT SAID...GRIDS HAVE
CHANGED VERY LITTLE FROM THE EARLIER ISSUANCE.

THERE ARE SOME QUESTIONS ABOUT PRECIPITATION CHANCES ON THURSDAY
NIGHT/FRIDAY MORNING. IT IS VERY DIFFICULT TO FORECAST LOCATION OF
POSSIBLE NOCTURNAL CONVECTION WITH FAST-MOVING WAVES RACING THROUGH
THE WESTERLIES. CONSEQUENTLY...HAVE INDICATED NORTH CENTRAL AND
SOUTH CENTRAL NORTH DAKOTA ONLY BECAUSE BOTH THE 00 UTC ECMWF AND 00
UTC GFS SUGGEST BETTER DYNAMICS WILL BE THERE. THIS IS ALSO
CONSISTENT WITH MODEL SOLUTIONS FROM LAST NIGHT.

&&

.AVIATION...

BROAD LOW PRESSURE OVER NORTHERN HIGH PLAINS IS FORECAST TO PUSH
EASTWARD ACROSS NORTHERN PLAINS TODAY. NOCTURNAL CONVECTION SHOULD
WIND DOWN THIS MORNING AROUND SUNRISE...BUT CLEARING SKIES WILL
PROMOTE DAYTIME HEATING AND RESULTANT DESTABILIZATION. THE
ASSOCIATED COLD FRONT NEAR NORTH DAKOTA-MONTANA BORDER...PER 08 UTC
SURFACE OBSERVATIONS...SHOULD BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS...WHICH ARE EXPECTED TO INITIATE LATER THIS
MORNING INTO THE AFTERNOON. BECAUSE OF EASTWARD FRONTAL
MOVEMENT...BISMARCK AND JAMESTOWN ARE THE MOST LIKELY AIRPORTS TO BE
AFFECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/SCHECK
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:37 PM CDTSevere Thunderstorm WarningBISBurke53 min
Jul 6, 9:29 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 6, 10:29 PM CDTSevere Thunderstorm WarningBISBottineau, Renville61 min
Jul 6, 11:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Jul 6, 11:51 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 7, 2:36 PM CDTTornado WarningBISRolette24 min
Jul 7, 3:10 PM CDTTornado WarningBISRolette35 min
Jul 7, 3:13 PM CDTSevere Thunderstorm WarningBISWells62 min
Jul 7, 3:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman62 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningBISStutsman50 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningBISLogan54 min
Jul 7, 4:57 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.